Chemotherapy.

I am writing this blog to celebrate nearing the end of my chemotherapy process. I have two more chemotherapy cycles to date.

To me, just hearing the word “chemotherapy” scared me and it fueled a lot of questions. Unfortunately, I have witnessed cancer before (and still do) through loved ones and friends, so I understood it was going to be a rough time in my life. Nothing can prepare you to undergo chemotherapy because every cancer is different; therefore, every treatment has its own variations. You learn as you go.

When I say, “you learn as you go”, I don’t mean that one would have no plan of attack before treatments. Before I began chemotherapy, my parents and I sat down with my oncologist and she thoroughly explained common side effects, future risks, and possible future transfusions that the chemotherapy drugs could cause. She informed me that chemotherapy affects everyone differently, including recovery time and side effects experienced. I learned through this process what my body can handle and what it can not, something a physician would never be able to predict for you.

The Nausea

Finding the correct “cocktail” of medication to suppress my nausea was one of the most challenging things I have experienced, so far. It is a lot of trial and error the first couple weeks of treatment.

It was explained to me that there are levels at which they categorize the strength of the nausea medication. The first treatment, I assume I received a lower strength medication alone because it did not suppress my nausea at all.

The chemotherapy physician team went back to the drawing board for the second treatment. It was decided that I would take Reglan and Compazine (nausea medications) with Benadryl, which would prevent the side effects of these medications. It definitely reduced the nausea, but I experienced some pretty awful (not going to lie) side effects from these medications.

Health Scare

With the combination of the nausea medications, Reglan and Compazine, I experienced facial spasms, shaky hands, and blurry vision. The facial spasms were so severe that it slurred my speech.

The first thing that came to my mind with the progression of these symptoms was that I had had a stroke. I ended up going to the ER. At the hospital, I had a CT scan and it (thankfully) showed no evidence of a stroke or re-growth of the tumor. The ER doctor suggested that the combination of the nausea medications might be causing my symptoms. I returned to Barnes-Jewish Hospital and they adjusted my medication. Almost immediately those symptoms went away. Later, I was informed by a nurse that only about 4% (rare) of people on those medications experience the symptoms I had.

Today, I have finally found the right combination of nausea drugs that work for me. During and following my third chemotherapy treatment, I experienced no nausea and that continues heading into my fifth treatment.

“I believe in being strong when everything seems to be going wrong. I believe that happy girls are the prettiest girls. I believe that tomorrow is another day and I believe in miracles.”

Audrey Hepburn

The Drop Foot

Drop foot is a side effect from the chemotherapy drug, Vincristine, which I have received since December of 2018 to date. A week following January 18th, 2019 (last radiation treatment), my drop foot symptoms began. I can not dorsiflex both of my feet. Because of this, it is extremely difficult to walk, so I have braces that I wear to help me walk. I have began physical therapy and occupational therapy to help with strength and balance.

Along with the drop foot symptoms, my balance has progressively gotten worse. It is very difficult for me to stand in one place and for me stop walking abruptly because I lose my balance so easily. It probably sounds crazy, but I compare my ability to walk to that of a newborn deer (just to give you a visual). I usually find myself reaching out for a hand, a wall, or a piece of furniture to prevent myself from falling. Since I have started chemotherapy treatments, I have fallen a total of three times. Honestly, sometimes I wish I had a wheelchair. However, riding in a wheelchair is only going to weaken my legs eventually making it harder to walk. So, I decide to walk.

The Neuropathy

In addition, my neuropathy has increased. Peripheral neuropathy occurs when your nerves are damaged by the chemotherapy drugs, causing pain, tingling, and numbness. I have experienced neuropathy on the plantar surface and toes of both my feet. Today, I am unable to move both my big toes because the nerves have been so severely damaged. While the neuropathy in my feet has increasingly gotten worse, it has actually improved in my fingertips (crazy, but much appreciated).

The Hearing Loss

The side effects continue to add up. Cisplatin is a chemotherapy drug that causes hearing loss in the higher pitches of sound. Following every cycle of chemotherapy, I take an audiology test to evaluate my hearing loss. My hearing ability has continued to worsen, involving the higher pitches, after every cycle. To prevent additional hearing loss, I need to avoid loud sounds (movies, loud music, basketball games, etc.). Sometimes it is difficult for me to distinguish someone’s voice close by in a loud environment. Thankfully, this hearing loss has minimally affected my everyday life.

Mental Strength

Having cancer, or having any health issue, is a mental test as much as it is physical. Ever since I first was diagnosed, I have grown stronger mentally in contrast to the weakening of my physical body. I have learned through this process that mentally staying positive (while still being realistic) can completely change the outlook of a situation. For instance, I occasionally feel defeated due to my increasing struggles with walking. I sometimes feel that it will never improve, but I am constantly reminded that I still have the ability to walk. Many people lose their ability to walk entirely and with months/years of therapy they regain this ability. This provides me with a positive outlook through my recovery.

A healthy, positive mental state is key. I credit my surrounding family and friends to keeping me positive. However, you have to possess the drive and willingness to change your mental state to reflect the positive when things are not in your favor. Ultimately, only you can control it. Occasionally, it is okay and natural to be down or have a bad day, it is whether or not you can pick yourself back up that defines one’s strength.

“Nothing is more beautiful than the smile that has struggled through the tears.”

Demi Lovato

Stay happy, healthy, and positive my friends!

Leave a Reply

Your email address will not be published. Required fields are marked *